Alert archive / Missouri / Tornado Warnings in 1996

Tornado Warning 5, NWS Springfield, MO

April 21, 1996Newton County, Missouri

NWS Springfield, MO issued this tornado warning at Apr 21, 1996, 5:51 PM CDT for Newton County, Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 1996, 5:51 PM CDT (22:51 UTC)
Expired
Apr 21, 1996, 6:30 PM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Newton County, MO

The radar

The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 6:09 PM CDTHail 1Diamond, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2606 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 212253
TORSGF
MOC145-212330-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 PM CDT SUN APR 21 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  630 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST MISSOURI
 
   ...NEWTON COUNTY
 
AT 550 PM CDT...DOPPLER WEATHER RADAR INDICATES THAT THE SEVERE
THUNDERSTORM NEAR NEOSHO WAS BECOMING TORNADIC.
 
THE STORM WAS MOVING MORE TO THE EAST AT 30 MPH...AND WILL MOVE TOWARDS
GRANBY AND NEWTONIA.
 
RESIDENTS IN THE PATH OF THE STORM TAKE COVER IMMEDIATELY.
 
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO TMOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.
 
RUNNELS/SHUMWAY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 21, 2:46 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 21, 2:46 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT SUN APR 21 1996

1ST PD FCST PROBLEMS...CHC HVY PCPN/SVR WX.

WL MKE QUICK AFD...CWA UNDER TORNADO WATCH

DPS QUICKLY SHOT UP INTO THE MID 50S OVR FA WITH TMPS IN MID/UPPER 70S.
GETTING TCU OVR SGF ATTM SO CAP HAS BROKE.  8MA SHOWG 40 KTS LLJ IN WRN
OK. SCT RW/TRWS ARE BEGINNING TO DEVELOPE OVR NRN ZONES.

MODELS SHOWING BROAD TROF MOVG E THRU FCST PD...WITH RIDGE BUILDG OVR
WRN US.

SGF CU 055/065 040/068 073 07+52
JLN CU 056/066 042/070 075 07+52

SS

In the hours before

Special weather statement, Apr 21, 1:01 PM CDT, 4 hours 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN APR 21 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE THUNDERSTORMS AND POSSIBLE HEAVY RAIN...

LOW PRESSURE OVER NORTHERN TEXAS WITH A WARM FRONT STRETCHING ACROSS
ARKANSAS WILL QUICKLY MOVE NORTHEAST INTO NORTHERN ILLINOIS BY MONDAY
MORNING.  AS THIS STORM SYSTEM APPROACHES EASTERN KANSAS AND WESTERN
MISSOURI THE WARM FRONT IN ARKANSAS WILL MOVE INTO NORTHERN MISSOURI
ALLOWING FOR VERY MOIST AND UNSTABLE AIR OVER THE REGION.

A COLD FRONT ASSOCIATED WITH THE LOW PRESSURE SYSTEM WILL COMBINE WITH
STRONG WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE TO PRODUCE THE
THREAT OF VERY HEAVY RAIN ACROSS THE REGION TONIGHT AND INTO EARLY
MONDAY MORNING.

THE POSSIBILITY OF VERY HEAVY RAIN...STRONG DAMAGING WINDS...LARGE
HAIL..AND EVEN TORNADOES WILL BE POSSIBLE OVER ALL OF THE AREA FOR THIS
AFTERNOON...TONIGHT...AND EARLY MONDAY MORNING.

SPOTTERS AND EMERGENCY MANAGERS ACTIVATION WILL BE LIKELY BE NEEDED
LATER THIS AFTERNOON AND TONIGHT.

SHUMzWAY
Special weather statement, Apr 21, 3:00 PM CDT, 2 hours 51 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT SUN APR 21 1996

...TORNADO WATCH FOR PARTS OF SOUTHWEST MISSOURI...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PARTS OF
SOUTHWEST MISSOURI UNTIL 900 PM CDT THIS SUNDAY EVENING.

THE TORNADO WATCH WILL AFFECT THE FOLLOWING COUNTIES OF SOUTHWEST
MISSOURI...BOURBON...CHEROKEE...CRAWFORD...JASPER...VERNON...
BARTON...ST CLAIR...CEDAR...NEWTON...MC DONALD

LOW PRESSURE OVER NORTHERN TEXAS WITH A WARM FRONT STRETCHING ACROSS
ARKANSAS WILL QUICKLY MOVE NORTHEAST INTO NORTHERN ILLNOIS BY MONDAY
MORNING. AS THIS STORM SYSTEM APPROACHES EASTERN KANSAS AND WESTERN
MISSOURI THE WARM FRONT IN ARKANSAS WILL MOVE INTO NORTHERN MISSOURI
ALLOWING FOR VERY MOIST ND UNSTABLE AIR OVER THE REGION.

THUNDERSTORMS...MOSTLY STRONG STRETCHES FROM NORTHERN DALLAS COUNTY
ABOUT 20 MILES NORTH OF BUFFALO TO VICHY. MOVING TO THE NORTHEAST
AT 25 PH.

SPOTTERS AND EMERGENCY MANAGERS ACTIVATION WILL BE LIKELY AFTER
4OO PM CDT THIS AFTERNOON AND TONIGHT.

THE POSSIBILITY OF VERY HEAVY RAIN...STRONG DAMAGING WINDS...LARGE
HAIL...AND EVEN TORNADOES WILL BE POSSIBLE OVER ALL OF THIS AREA FOR
THIS AFTERNOON AND TONIGHT.

W. MOORE
Special weather statement, Apr 21, 3:30 PM CDT, 2 hours 21 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-212330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CDT SUN APR 21 1996

...TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR THIS
SUNDAY AFTERNOON AND EVENING...

AT 330 PM CDT A LINE OF THUNDERSTORMS EXTENDS FROM 30 MILES NORTH
OF LEBANON TO JUST NORTH OF ROLLA MISSOURI. BRIEF HEAVY RAINS AND
POSSIBLE HAIL WILL BE ASSOCIATED WITH THESE STORMS. SOME TOWNS IN
THE PATH OF THESE STORMS WILL BE VIENNA AT 340 PM CDT AND ST. ELIZABETH
AT 345 PM CDT.

ANOTHER AREA OF THUNDERSTORMS ARE DEVELOPING RAPIDLY ACROSS NORTHEAST
OKLAHOMA JUST TO THE NORTH OF TULSA MOVING TO THE NORTHEAST AT 40 MPH
AND WILL AFFECT THE COUNTIES OF MC DONALD...NEWTON AND JASPER BY
430 PM CDT AND THE COUNTIES OF CHEROKEE IN KANSAS BY 400 PM CDT.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERS.ONS IN SOUTHWEST MISSOURI AND SOUTHEAST KANSAS SHOULD BE ON THE
LOOKOUT FOR THRESTENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

W. MOORE
Special weather statement, Apr 21, 4:08 PM CDT, 1 hour 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220110-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 PM CDT SUN APR 21 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...TORNADO WATCH IN EFFECT FOR SOUTHEAST KANSAS...SOUTHWEST AND CENTRAL
MISSOURI UNTIL 900 PM CDT...

A LOW PRESSURE AREA OVER OKLAHOMA WILL MOVE NORTHEAST INTO MISSOURI
TONIGHT. THE CIRCULATION AROUND THIS SYSTEM WAS BRINGING WARM AND MOIST
AIR INTO THE OZARKS AND SOUTHEAST KANSAS.  IN ADDITION...THE WINDS IN
THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE WERE INCREASING.  THUS...
THE THREAT OF SEVERE THUNDERSTORM DEVELOPMENT EXISTS THIS EVENING OVER
THE OZARKS AND SOUTHEAST KANSAS.  HIGH WINDS AND LARGE HAIL ALONG WITH
HEAVY RAINFALL CAN BE EXPECTED WITH THE STRONGER STORMS...AND THE WIND
PROFILE SUGGESTS THAT TORNADO DEVELOPMENT IS ALSO POSSIBLE.

A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST KANSAS...SOUTHWEST AND
CENTRAL MISSOURI THROUGH 900 PM CDT. THE WATCH AREA EXTENDED TO THE
WEST OF A LINE FROM ROLLA TO HOUSTON AND GAINESVILLE.  THE CITIES OF
SPRINGFIELD...BRANSON...JOPLIN...LEBANON...BOLIVAR...CAMDENTON...MONETT
...CASSVILLE AND NEVADA ARE INCLUDED IN THE WATCH AREA.

THE SEVERE WEATHER THREAT WILL BE OVER SOUTHEAST KANSAS AND EXTREME
SOUTHWEST MISSOURI THROUGH 600 PM...WITH THE ACTIVITY THEN SPREADING
ACROSS THE REMAINDER OF SOUTHWEST AND INTO CENTRAL MISSOURI AFTER 600
PM CDT.  THE WEST PLAINS AREA OF SOUTH CENTRAL MISSOURI IS NOT EXPECTED
TO SEE SHOWERS AND THUNDERSTORMS UNTIL AFTER 800 PM CDT.

SPOTTERS AND EMERGENCY MANAGERS SHOULD PREPARE FOR ACTIVATION.

MS
Local storm report, Apr 21, 4:53 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
450 PM CDT SUN APR 21 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    GIRARD                    KS   1.75 INCH HAIL
04/21/96   CRAWFORD                       GOLFBALL SIZE HAIL AND
                                          60-65 MPH WINDS FROM
                                          SHERIFF`S DEPARTMENT^

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 4:43 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon62 min
Apr 21, 4:46 PM CDTSevere Thunderstorm WarningSGFNewton59 min
Apr 21, 4:57 PM CDTSevere Thunderstorm WarningSGFBarton63 min
Apr 21, 5:31 PM CDTSevere Thunderstorm WarningSGFSt. Clair44 min
Apr 21, 5:45 PM CDTSevere Thunderstorm WarningSGFNewton45 min
Apr 21, 6:17 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence58 min
Apr 21, 6:23 PM CDTSevere Thunderstorm WarningSGFBarton67 min
Apr 21, 6:35 PM CDTSevere Thunderstorm WarningSGFDade55 min
Apr 21, 6:39 PM CDTSevere Thunderstorm WarningSGFBenton36 min
Apr 21, 6:49 PM CDTSevere Thunderstorm WarningSGFNewton26 min

Nearby

Tornado Warnings in Missouri, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.